Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Pittsburgh, PA

April 20, 2017Preston County, West Virginia; Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2017, 4:35 PM EDT for Preston County, West Virginia; Garrett County, Maryland. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2017, 4:35 PM EDT (20:35 UTC)
Expired
Apr 20, 2017, 5:03 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garrett County, MD, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:35 PM EDTTSTM WND DMGIndependence, WVTREE DOWN
Apr 20, 4:50 PM EDTTSTM WND DMGKingwood, WVTREE DOWN
Apr 20, 4:55 PM EDTTSTM WND DMGAlbright, WVTREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS51 KPBZ 202035
SVRPBZ
MDC023-WVC077-202115-
/O.NEW.KPBZ.SV.W.0027.170420T2035Z-170420T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
435 PM EDT THU APR 20 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  West central Garrett County in western Maryland...
  Central Preston County in northeastern West Virginia...

* Until 515 PM EDT.

* At 434 PM EDT, a severe thunderstorm was located over Newburg, or 8
  miles west of Rowlesburg, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Kingwood...                       Terra Alta...
  Rowlesburg...                     Newburg...
  Reedsville...                     Albright...
  Tunnelton...                      Valley Point...
  Hazelton...                       Cranesville...
  Deep Creek Lake State Park...     Swallow Falls State Park...

This includes the following highways...
  Interstate 68 in Maryland near mile marker 1.
 
  Interstate 68 in West Virginia between mile markers 29 and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3929 7987 3929 7988 3930 7989 3945 7989
      3969 7948 3950 7928 3927 7985
TIME...MOT...LOC 2034Z 241DEG 39KT 3939 7982 

HAIL...1.00IN
WIND...60MPH
 
$$

CL
2 follow-up statements
306 
WWUS51 KPBZ 202052
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
452 PM EDT THU APR 20 2017

MDC023-WVC077-202115-
/O.CON.KPBZ.SV.W.0027.000000T0000Z-170420T2115Z/
Garrett MD-Preston WV-
452 PM EDT THU APR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL GARRETT AND PRESTON COUNTIES...

At 452 PM EDT, a severe thunderstorm was located near Kingwood,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar. 

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages. 

Locations impacted include...
Kingwood...                       Terra Alta...
Rowlesburg...                     Albright...
Tunnelton...                      Valley Point...
Deep Creek Lake State Park...     Swallow Falls State Park...
McHenry...                        Hazelton...
Cranesville...                    McComas Beach...

This includes the following highways...
  Interstate 68 in Maryland near mile marker 1.
 
  Interstate 68 in West Virginia between mile markers 30 and 32.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3948 7982 3969 7948 3950 7928 3931 7975
TIME...MOT...LOC 2052Z 241DEG 36KT 3946 7963 

HAIL...<.75IN
WIND...60MPH
 
$$

CL
011 
WWUS51 KPBZ 202103
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT THU APR 20 2017

MDC023-WVC077-202112-
/O.CAN.KPBZ.SV.W.0027.000000T0000Z-170420T2115Z/
Garrett MD-Preston WV-
503 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GARRETT AND
PRESTON COUNTIES IS CANCELLED...
                
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning has been cancelled.

LAT...LON 3948 7982 3969 7948 3950 7928 3931 7975
TIME...MOT...LOC 2102Z 241DEG 39KT 3952 7950 

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:57 PM EDT, 38 minutes earlier.

Area forecast discussion, Apr 20, 3:57 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
357 PM EDT Thu Apr 20 2017

.SYNOPSIS...
An approaching cold front will bring showers and thunderstorms
into tonight, followed by cooler temperatures and scattered
showers for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
In advance of tonight's cold front, a boundary moving across the
forecast area brought a line of thunderstorms with damaging
winds and large hail. This line will move east and should clear
the local area by 5pm.

There should be a lull in precipitation through the late
afternoon and early evening hours before another round of
showers and thunderstorms begins with a cold front. Locations
north and west of Pittsburgh will have the best chance for
severe weather as the front moves through, with the primary
threat coming from damaging winds. Even with rain moving through
many locations today, temperatures in eastern Ohio have
rebounded into the lower 80s with dewpoints in the 50s, which
would help to provide necessary instability for thunderstorms.
However, models show wind shear dropping after dark, which could
help to limit severe weather. The nighttime crossing from the
front should also help to limit strength of overnight storms.

Some showers should remain after sunrise on Friday, especially
in southeastern locations such as Morgantown and Deep Creek
Lake. Rain should persist through much of the morning, with all
locations expected to dry out by the afternoon. Highs
temperatures will be anywhere from 5 to 15 degrees colder than
today's values.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
The front will stall across the Mid Atlantic states through the
weekend, but different models continue to show varying
solutions as to just how far north rain will progress. Still
have contained likely pops to locations south of Wheeling and
Latrobe, although GFS and SREF are the most aggressive models
bringing rain as far north as Interstate 80. Temperatures will
be slightly below normal through the weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A lingering shower could persist Sunday night across the higher
elevations, but otherwise the first half of the work week will
be dry. The ECMWF and GFS show wide timing differences for
Wednesday and Thursday, so have stuck with slight chance pops
for now until timing is better resolved. Above normal
temperatures are expected with a warming trend throughout the
week.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Scattered thunderstorms this afternoon will diminish by early
evening with waning instability.  MVFR restrictions in
showers/storms can be expected this afternoon and again
overnight with a crossing cold front.

.Outlook...
Restrictions are possible with weekend low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 20, 3:17 AM EDT, 13 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
317 AM EDT Thu Apr 20 2017

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-210730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Beaver-
Armstrong-Hancock-
317 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk of severe thunderstorms later this afternoon
and early tonight. The greatest threat is expected to be damaging
winds...with large hail also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012-021-
509>514-210730-
Garrett-Belmont-Noble-Monroe-Allegheny-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
317 AM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms later this
afternoon and early tonight. Damaging winds and large hail are
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 3:04 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     CRANBERRY TWP           40.69N  80.10W
04/20/2017                   BUTLER             PA   TRAINED SPOTTER

            LARGE TREES REPORTED DOWN

&&

EVENT NUMBER PBZ1701328

JD
Local storm report, Apr 20, 3:15 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             4 E CHICORA             40.95N  79.67W
04/20/2017  M1.00 INCH       ARMSTRONG          PA   TRAINED SPOTTER

0313 PM     TSTM WND GST     4 E CHICORA             40.95N  79.67W
04/20/2017  E50 MPH          ARMSTRONG          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701329
EVENT NUMBER PBZ1701330

XXX
Local storm report, Apr 20, 3:17 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             EAST BRADY              40.98N  79.61W
04/20/2017  M1.50 INCH       CLARION            PA   PUBLIC

&&

EVENT NUMBER PBZ1701331

XXX
Local storm report, Apr 20, 3:30 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             LIMESTONE               41.13N  79.33W
04/20/2017  M1.75 INCH       CLARION            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701332

XX
Local storm report, Apr 20, 4:03 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     2 N MILLBANK            40.29N  79.27W
04/20/2017                   WESTMORELAND       PA   911 CALL CENTER

            WIRES DOWN AT MATSON AND CLARK HOLLOW ROAD

&&

EVENT NUMBER PBZ1701333

TGREEN
Special weather statement, Apr 20, 4:28 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
428 PM EDT THU APR 20 2017

MDZ001-PAZ031-075-076-WVZ021-509>513-202115-
Garrett-Fayette Ridges-Greene-Fayette-Eastern Preston-Ridges of
Eastern Monongalia and Northwestern Preston-Marion-Monongalia-Western
Tucker-Preston-
428 PM EDT THU APR 20 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL...GUSTY
WIND AND HEAVY RAIN WILL AFFECT WEST CENTRAL GARRETT...SOUTHEASTERN
GREENE...SOUTHWESTERN FAYETTE...MONONGALIA...NORTHWESTERN TUCKER...
PRESTON AND SOUTHEASTERN MARION COUNTIES...

At 428 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Granville to 8 miles south of
Newburg. Movement was northeast at 40 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with these storms.

Locations impacted include...
Morgantown...                     Uniontown...
Westover...                       Kingwood...
Mountain Lake Park...             Oakland...
Star City...                      Terra Alta...
Rowlesburg...                     Point Marion...
Granville...                      Loch Lynn Heights...

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 31.

  Interstate 79 in West Virginia between mile markers 140 and 158.

Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3916 7983 3920 7983 3923 7981 3924 7982
      3925 7985 3929 7986 3930 7989 3943 7989
      3945 7994 3942 8001 3940 8003 3962 8015
      3995 7968 3939 7932 3934 7949
TIME...MOT...LOC 2028Z 227DEG 36KT 3962 8004 3926 7986

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:14 PM EDTSpecial Weather StatementPBZHancock46 min
Apr 20, 4:28 PM EDTSpecial Weather StatementPBZMonongalia, Preston47 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.